Hail, Rockingham
- When
- March 20, 6:07 PM EST
- Where
- Rockingham County, 1.8 mi ESE of Happy Home
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.490, -79.600
S. scattered strong to severe storms developed along a slow-moving boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
With an amplified upper ridge over the eastern U.S. scattered strong to severe storms developed along a slow-moving boundary. Instability and lapse-rates were sufficient to produce large hail over Rockingham County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 20, 4:29 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 529 PM EDT TUE MAR 20 2012 .SYNOPSIS... THE CIRCULATION BETWEEN HIGH PRESSURE OFF THE ATLANTIC COAST AND LOW PRESSURE OVER THE SOUTHWESTERN PORTION OF THE NATION WILL MAINTAIN WELL ABOVE NORMAL TEMPERATURES OVER THE MID ATLANTIC REGION FOR THE REST OF THE WEEK ALONG WITH A DAILY THREAT OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 520 PM EDT TUESDAY... QUICK UPDATE TO ACCOUNT FOR BETTER COVERAGE OF STRONG STORMS FROM SE WV TO THE PIEDMONT. HIGHER INSTABILITY DRIVING THE STORMS ACROSS THE PIEDMONT/FOOTHILLS. ADDED SMALL HAIL/HEAVY RAIN/FREQUENT LIGHTNING TO THE GRIDS/FORECAST. BETTER THREAT OF STORMS WILL BE MOVING SLOWLY SWD ALONG A LINE SOUTH OF THE ROANOKE RIVER AND ENDING UP NEAR THE VA/NC BORDER THIS EVENING...BEFORE LOSS OF HEATING CAUSES SOME WEAKENING/DIMINISHING. THE 18Z NAM HAD PICKED UP THIS FAIRLY WELL. PREVIOUS VALID DISCUSSION ISSUED AT 400 PM TODAY... EXPECTING MINIMAL OVERNIGHT FOG/LOW CLOUDS WITH TOTALLY UNORGANIZED SYNOPTIC PATTERN AND LACK OF ANY LOW-LEVEL MOISTURE FEED. FOR WED...ELONGATED SKINNY UPPER RIDGE WEDGED BETWEEN WEAK UPPER LOW TO THE EAST AND MAMMOTH DEEP CLOSED LOW IN THE SOUTH CENTRAL U.S. WILL SLOWLY DRIFT TOWARD THE RNK CWA. THIS SHOULD PUSH THE BETTER CHC FOR CONVECTION FURTHER SE ON WED...SO HAVE ONLY ADVERTISED SLIGHT CHANCE TO LOW CHANCE POPS FOR WED AFTERNOON AT THIS POINT. USED A BLEND OF MAV/MET TEMPS THROUGH WED...WITH LITTLE DAY-TO-DAY CHANGE EXPECTED. MAX TEMPS SHOULD BACK OFF SLIGHTLY FROM THE RECORD VALUES OF TODAY...BUT MIN TEMPS WILL STILL BE NEAR RECORD WARM VALUES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 300 PM EDT TUESDAY... AN UPPER LEVEL RIDGE WILL CONTINUE TO CONTROL OUR WEATHER THROUGH THE PERIOD. A WEAK UPPER LEVEL LOW WILL DEVELOP AND GRADUALLY DROP SOUTH ALONG THE ATLANTIC COAST INTO THURSDAY. BOTH THE NAM AND GFS SEEM QUITE ROBUST WITH THE ASSOCIATED SHORTWAVES PIVOTING AROUND THIS LOW. WILL HOLD ON TO THE ISOLATED TO SCATTERED RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS FUELED BY THE INSTABILITY OF THE PEAK SOLAR HEATING. PLAYED LOWS WEDNESDAY NIGHT CLOSE TO THE MILDER ADJMET WITH READINGS FROM THE UPPER 40S IN THE MOUNTAINS TO THE MID 50S IN THE FOOTHILLS. HIGH TEMPERATURES ON THURSDAY WILL RUN 20-25 DEGREES ABOVE NORMAL...WITH READINGS FROM AROUND 70 DEGREES IN THE WEST TO AROUND 80 DEGREES IN THE SOUTHEAST. LOWS THURSDAY NIGHT WILL REMAIN MILD WITH VALUES FROM THE UPPER 40S IN THE MOUNTAINS TO THE MID 50S IN SOUTHSIDE. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 300 PM EDT TUESDAY... THE MID ATLANTIC REGION REMAINS IN A MOIST AND UNSTABLE AIRMASS ON FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON WITH A BACK DOOR FRONT AROUND THE MASON-DIXON LINE AND PREFRONTAL JET ENERGY COMING ACROSS THE TENNESSEE VALLEY. THE BACK DOOR FRONT WILL APPROACH THE AREA FRIDAY NIGHT...THEN GETS PUSHED TO THE NORTH ON SATURDAY. A STRONG CYCLONE WILL SLOWLY TRACK FROM THE SOUTHERN PLAINS INTO THE MIDWEST SATURDAY MORNING. IN THE MEDIUM RANGE...THE CANADIAN WAS STRONGER WITH THE UPPER LOW COMPARED TO SLOWER AND WEAKER GFS AND ECMWF. THE LOW CENTER WILL TRAVEL SOUTHEAST INTO THE TENNESSEE VALLEY SATURDAY NIGHT AND OVER THE CAROLINAS ON SUNDAY. PREFRONTAL CONVECTION SHOULD MOVE INTO THE WEST SATURDAY THEN OVER THE ENTIRE AREA SATURDAY NIGHT INTO SUNDAY MORNING. WITH ABUNDANT MOISTURE AND SLOW MOVEMENT OF THESE STORM...HEAVY RAIN IS LIKELY WITH A POTENTIAL FOR WIDESPREAD FLOODING. KEPT THE LIKELY POPS ON SATURDAY NIGHT INTO SUNDAY...BUT THE TIMING COULD SHIFT DEPENDING ON THE SPEED OF THE LOW AND ASSOCIATED COLD FRONT. PLAYED HIGHS ON FRIDAY QUITE WARM WITH READINGS FROM THE LOWER 70S IN THE MOUNTAINS TO AROUND 80 DEGREES IN THE SOUTHEAST. WENT LOW TEMPERATURES FRIDAY NIGHT FROM THE UPPER 40S IN THE MOUNTAINS TO THE MID 50S IN THE PIEDMONTS. WITH CLOUDS AND A GOOD CHANCE OF RAIN SATURDAY...TEMPERATURES WILL ONLY RISES INTO THE MID 60S IN THE WEST TO THE LOWER 70S IN THE SOUTHEAST. KEPT IT COOL ON SUNDAY WITH HIGHS FROM AROUND 60 DEGREES IN THE MOUNTAINS TO THE LOWER 70S IN THE SOUTHEAST. TEMPERATURES MODERATE ON MONDAY INTO TUESDAY WITH HIGHS FROM THE LOWER 60S IN THE WEST TO THE LOWER 70S IN THE EAST. LOWS WILL GENERALLY RANGE FROM THE LOWER 40S TO AROUND 50 DEGREES. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... AS OF 645 AM EDT TUESDAY... ISOLATED SHRA/TSRA DEVELOPING ALONG THE ALLEGHANYS AND THE NORTHERN BLUE RIDGE...BUT LITTLE ORGANIZED SUPPORT FOR ACTIVITY THIS AFTERNOON. SCT-BKN CONVECTIVE CLOUDS WILL TRANSITION INTO CONVECTIVE DEBRIS THROUGH THE EARLY EVENING...OTHERWISE...VFR OUTSIDE SHRA/TSRA ACTIVITY THROUGH EARLY EVENING. OVERNIGHT...HAVE BACKED OFF DEVELOPMENT OF IFR FG WITH LITTLE CHANGE IN AIR MASS OR SYNOPTIC PATTERN INDICATED FROM THIS MORNING. EARLY THIS MORNING...LITTLE TO NO AREAS OF WORSE THAN MVFR BR OBSERVED. WINDS GENERALLY CHAOTIC AND VERY LIGHT THROUGH TAF VALID PERIOD. LITTLE CHANGE IS EXPECTED OVER THE MID APPALACHIAN AND MID ATLANTIC REGION INTO FRIDAY...WITH A BLOCKING HIGH OFFSHORE AND LOW PRESSURE OVER THE PLAINS. A WARM MOIST AIR MASS WILL REMAIN IN PLACE OVER THE AREA...MAINTAINING A THREAT FOR OCCASIONAL MVFR RESTRICTIONS...ESPECIALLY DURING THE LATE NIGHT AND EARLY MORNING HOURS...ALONG WITH A CONTINUED THREAT FOR DIURNALLY DRIVEN SCATTERED TO WIDELY SCATTERED SHOWERS/THUNDERSTORMS. GENERALLY VFR THROUGH MUCH OF THIS PERIOD...OUTSIDE LATE NIGHT/EARLY MORNING BR/FG. BY FRIDAY NIGHT...WE COULD SEE A BETTER THREAT OF SHOWERS/STORMS AS A STORM SYSTEM APPROACHES FROM THE MIDWEST...WHICH COULD BRING A LONGER PERIOD OF SUB VFR WX TO THE AREA FOR THE WEEKEND. WIDESPREAD VFR RETURNS BEHIND THE SYSTEM FOR EARLY NEXT WEEK. && .CLIMATE... RECORD HIGH TEMPS FOR 3/20... ROANOKE 83 (1968) LYNCHBURG 83 (1968) DANVILLE 82 (1952) BLUEFIELD 76 (1968) BLACKSBURG 75 (1968) && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/RAB NEAR TERM...AMS/RAB/WP SHORT TERM...KK LONG TERM...KK AVIATION...AMS/JH/RAB/WP CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 358 AM EDT TUE MAR 20 2012 NCZ001>006-018>020-VAZ013>020-022>024-032>035-043>047-058-059-210800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 358 AM EDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. CLUSTERS OF SLOW MOVING THUNDERSTORMS COULD PRODUCE ISOLATED LARGE HAIL AND LOCALLY STRONG WINDS THIS AFTERNOON INTO EARLY THIS EVENING. IN ADDITION...VERY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>012-WVZ042>045-210800- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-MERCER-SUMMERS-MONROE-GREENBRIER- 358 AM EDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 2 E EVINGTON 37.23N 79.25W
03/20/2012 E0.88 INCH CAMPBELL VA TRAINED SPOTTER
0440 PM HAIL 4 E EVINGTON 37.23N 79.21W
03/20/2012 E1.00 INCH CAMPBELL VA PUBLIC
0445 PM HAIL 1 SSE HILLSMAN CORNER 37.30N 79.23W
03/20/2012 E1.00 INCH CAMPBELL VA PUBLIC
0457 PM HAIL ALTAVISTA 37.12N 79.28W
03/20/2012 E0.75 INCH CAMPBELL VA TRAINED SPOTTER
0506 PM HAIL 1 SW DAVIS MILL 37.19N 79.60W
03/20/2012 E1.00 INCH BEDFORD VA PUBLIC
0508 PM HAIL DAVIS MILL 37.20N 79.59W
03/20/2012 E0.70 INCH BEDFORD VA PUBLIC
COVERED THE GROUND
0510 PM HAIL 1 SSE MONETA 37.17N 79.63W
03/20/2012 E0.88 INCH BEDFORD VA FIRE DEPT/RESCUE
0538 PM HAIL NORTHBROOK PARK 36.63N 79.39W
03/20/2012 E0.70 INCH CITY OF DANVILLE VA TRAINED SPOTTER
0545 PM HAIL DANVILLE 36.59N 79.39W
03/20/2012 E1.00 INCH CITY OF DANVILLE VA PUBLIC
0545 PM HAIL GILMER TERRACE 36.83N 79.40W
03/20/2012 M1.00 INCH PITTSYLVANIA VA PUBLIC
0546 PM HAIL AFTON HILLS 36.65N 79.40W
03/20/2012 E0.70 INCH PITTSYLVANIA VA PUBLIC
&&
EVENT NUMBER RNK1200005 RNK1200007 RNK1200006 RNK1200008 RNK1200015
RNK1200014 RNK1200013 RNK1200011 RNK1200009 RNK1200012 RNK1200010
WHPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 NNW WESTOVER HILLS 36.64N 79.48W
03/20/2012 E1.00 INCH PITTSYLVANIA VA TRAINED SPOTTER
LASTED UNTIL 625 PM EDT
&&
EVENT NUMBER RNK1200016
WHPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL SURRY HILLS 36.60N 79.47W
03/20/2012 E1.00 INCH CITY OF DANVILLE VA PUBLIC
&&
EVENT NUMBER RNK1200017
FISHERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT TUE MAR 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 5 SE SWANSONVILLE 36.67N 79.52W
03/20/2012 E1.00 INCH PITTSYLVANIA VA PUBLIC
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER RNK1200017
WHPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT TUE MAR 20 2012
NCZ020-202345-
YADKIN NC-
653 PM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...
AT 650 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF YADKINVILLE...MOVING SOUTH AT 5 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE.
THIS STORM WILL BE NEAR YADKINVILLE AROUND 710 PM...SHACKTOWN AROUND
720 PM AND HUNTSVILLE AROUND 745 PM.
LAT...LON 3611 8067 3611 8068 3620 8068 3623 8050
3612 8045 3611 8046 3611 8049 3609 8051
3605 8050 3604 8067
RCSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 707 PM EDT TUE MAR 20 2012 VAZ045-046-059-202345- APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA- 707 PM EDT TUE MAR 20 2012 ...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...CAMPBELL AND CHARLOTTE COUNTIES... AT 703 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF APPOMATTOX...MOVING SOUTHWEST AT 10 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR RED HOUSE AROUND 715 PM...SPRING MILLS AROUND 725 PM...MIKE AROUND 730 PM AND WREN AROUND 735 PM. LAT...LON 3707 7875 3718 7911 3741 7893 3734 7872 RCS
The Roanoke radar (KFCX), 84 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372827.